Alert archive / Nebraska / Flash Flood Warnings in 1999

Flash Flood Warning 1, NWS North Platte, NE

May 4, 1999Custer County, Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this flash flood warning at May 4, 1999, 1:36 PM CDT for Custer County, Garfield County, Loup County, Nebraska. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1999, 1:36 PM CDT (18:36 UTC)
Expired
May 4, 1999, 4:35 PM CDT
In force
3 hr
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Custer County, NE, Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 101 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 041835
FFWLBF
NEC041-071-115-042135-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
136 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA
  EXTREME SOUTHWESTERN GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA
  EASTERN LOUP COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 435 PM CDT

* AT 130 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A NEARLY STATIONARY LINE OF THUNDERSTORMS FROM 15 MILES NORTH
  NORTHEAST OF TAYLOR TO 3 MILES EAST OF SARGENT WAS PRODUCING
  AMOUNTS OF THREE TO FOUR INCHES WITH ADDITIONAL AMOUNTS EXPECTED.

STREAMS AND RIVERS AFFECTED ARE THE CALAMUS...NORTH LOUP FROM
EASTERN LOUP COUNTY TO NEAR BURWELL.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!  MOVE AWAY FROM
STREAMS...CREEKS AND LOW LYING AREAS.

GEB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this flash flood warning went out at May 4, 2:55 AM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, May 4, 2:55 AM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 AM CDT TUE MAY 4 1999

...FORECAST CHALLENGE WILL BE EXTENT OF PRECIPITATION TUE/TUE NIGHT...

SATELLITE IMAGERY SHOWS THE STRONG SHORTWAVE THAT PRODUCED SEVERE
WEATHER IN THE NORTHEAST PORTION OF THE CWA HAD MOVED INTO EASTERN
SOUTH DAKOTA.  HOWEVER A BROAD UPPER LEVEL TROF CONTINUES TO SWING INTO
THE WESTERN PLAINS WITH NUMEROUS SHORTWAVES ROTATING THROUGH THE TROF.
06Z SURFACE ANALYSIS SHOWS DEWPOINTS IN THE 50S AND 60S ACROSS THE
EASTERN HALF OF NE.

ALL MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE UPPER TROF MOVING IN
AND CUTTING OFF OVER NORTH CENTRAL KS BY 00Z WED.  THIS UPPER LOW THEN
SWINGS NORTHEASTWARD NEAR SUX BY 00Z THU.  THE AVN/ETA VERIFIED QUITE
WELL WITH THE PLACEMENT OF THE SFC LOW OVER SOUTH CENTRAL SOUTH DAKOTA
AT 06Z...THE NGM WAS A LITTLE TOO FAR WEST.  THE ETA SEEMS TO BE
HANDLING THE SFC FEATURES THE BEST WITH A LOW DEVELOPING OVER SOUTHWEST
KS BY 12Z.  THE BIAS OF THE NGM SHOWS UP NICE KEEPING THE LOW TOO FAR
NORTH THROUGH THE PERIOD.  WILL GO WITH A BLEND OF THE AVN/ETA.

A STRONG SHORTWAVE CURRENTLY ENTERING THE BASE OF THE TROF OVER
SOUTHERN NM WILL SWING INTO CENTRAL AND EASTERN NE THIS AFTERNOON. THIS
SHOULD KICK OFF GOOD SHOWERS AND THUNDERSTORMS AGAIN.  SATELLITE
IMAGERY SHOWS GOOD MOISTURE ASSOCIATED WITH THIS SYSTEM SO EXPECT GOOD
WRAP AROUND MOISTURE THROUGH WESTERN NE ALSO.  THE POSITION OF THE
UPPER LOW VARIES SLIGHTLY BETWEEN THE MODELS AND WILL HAVE A BIG IMPACT
ON WHERE THE BEST DYNAMICS OCCUR.  THE ETA DIGS THE LOW FARTHER
SOUTHEAST PUSHING THE BEST LIFT TO THE EAST OF THE CWA WHILE THE NGM
AND AVN ARE FARTHER WEST ALLOWING GOOD ENERGY TO SWING THROUGH THE CWA.
FOR NOW WILL GO CLOSER TO THE ETA WHICH LINES UP WELL WITH THE DAY1
OUTLOOK.  A STRONG SHORTWAVE CURRENTLY ROUNDING THE BASE OF THE TROF IN
SOUTHERN NM WILL MOVE INTO KS TODAY.  THIS WILL PUT THE BEST LIFT EAST
OF THE CWA BUT PLENTY OF MOISTURE WILL ROTATE INTO WESTERN AND NORTH
CENTRAL NE TODAY TO WARRANT LIKELY POPS.  WINDS WILL BECOME BREEZY TO
WINDY IN THE PANHANDLE TODAY BEHIND THE TROF...925MB WINDS INCREASE TO
30KTS BY 00Z WED.

SHOWERS WILL CONTINUE TONIGHT BUT DO NOT THINK THERE WILL BE ENOUGH
INSTABILITY FOR THUNDER SO WILL KEEP IT OUT OF THE FORECAST.  SOME
DRYING WILL OCCUR IN THE PANHANDLE TONIGHT AND WEDNESDAY AS THE UPPER
LOW SWINGS INTO WESTERN IA.  HOWEVER COOL AIR ALOFT WILL MOVE OVER THE
AREA SO EXPECT CU TO DEVELOP BY AFTERNOON.  WILL INCLUDE WINDY IN WED
FORECAST SINCE 925 MB WINDS ARE 30 TO 35 KTS OVER THE ENTIRE CWA.  TEMPS
WILL CONTINUE TO COOL OVER THE NEXT COUPLE OF DAYS AS THE UPPER LOW
SWINGS EASTWARD.  GUIDANCE TEMPS LOOK GOOD.

NEW MRF IS NOT IN YET SO WILL KEEP CURRENT EXTENDED FORECAST GOING.

.LBF...NONE

DEB

In the hours before

Special weather statement, May 4, 11:26 AM CDT, 2 hours 10 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-051200-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1126 AM CDT TUE MAY 4 1999

THIS OUTLOOK PERTAINS TO THE FOLLOWING NEBRASKA COUNTIES...

ARTHUR     BLAINE     BOYD       BROWN      CHASE      CHERRY
CUSTER     DEUEL      FRONTIER   GARDEN     GARFIELD   GRANT
HAYES      HOLT       HOOKER     KEITH      KEYA PAHA  LINCOLN
LOGAN      LOUP       MCPHERSON  PERKINS    ROCK       SHERIDAN
THOMAS     WHEELER

...STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING....

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER PORTIONS OF
WESTERN AND NORTH CENTRAL NEBRASKA.  THE GREATEST RISK OF STRONG TO
SEVERE THUNDERSTORM ACTIVITY IS EAST OF A LINE FROM VALENTINE TO BROKEN
BOW TO CURTIS.

A COLD FRONT WILL REMAIN NEARLY STATIONARY TODAY OVER CENTRAL
NEBRASKA WITH A DEEP SURFACE LOW DEVELOPING IN NORTH CENTRAL KANSAS.
THIS WILL CONCENTRATE WARM MOIST AIR OVER THE EASTERN HALF OF NEBRASKA.
THE ATMOSPHERE IS EXPECTED TO BECOME INCREASINGLY UNSTABLE THIS
AFTERNOON AS HEATING INCREASES AND AN UPPER LEVEL DISTURBANCE MOVES
INTO THE AREA.  THE ATMOSPHERE WILL BECOME MORE STABLE TONIGHT AS THE
COLD FRONT MOVES INTO EASTERN NEBRASKA.

ROBERG

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:17 PM CDTSevere Thunderstorm WarningLBFWheeler63 min
May 3, 8:12 PM CDTSevere Thunderstorm WarningLBFHolt63 min
May 3, 8:28 PM CDTSevere Thunderstorm WarningLBFLincoln47 min
May 3, 8:31 PM CDTTornado WarningLBFHolt44 min
May 3, 8:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock61 min

Nearby

Flash Flood Warnings in Nebraska, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.